question-icon

What causes severe vomiting and discomfort chest area?

default
Posted on Thu, 21 May 2015
Question: I have been experiencing what I think is esophageal spasms. Symptoms are excessive vomiting, discomfort in the center to upper chest area, almost like a knot. I have been prescribed Prilosec which doesn't seem to relieve my symptoms. However, alprazolam at .5mg eases the feeling and it eventually goes away. My question is then, is there such a thing as stress-induced spasm of the esophagus?
doctor
Answered by Dr. Karen Steinberg (57 minutes later)
Brief Answer:
Esophageal spasms do exist

Detailed Answer:
Hi, thank you for using Healthcare Magic. Esophageal spasms are a real entity, and it certainly is possible that stress could cause or aggravate them. The esophagus is smooth muscle, and like other muscles, it can contract and release suddenly. Alprazolam can act as a muscle relaxant, so it is possible that the relief you are experiencing is from that, as well as its stress-relieving properties.

Anxiety in and of itself can cause the symptoms you are experiencing. It can cause a sensation of food being stuck in the esophagus. Reflux can also cause pain and vomiting. That is likely why the Prilosec was prescribed. Reflux itself can set off a spasm. Thus it is difficult to be sure what is actually causing your symptoms without doing some testing, such as an endoscopy. It is possible you do have reflux, but just haven't been on the Prilosec long enough.

If this continues to be a difficult issue, you may want to see a gastroenterologist and get checked for those conditions so that an appropriate treatment can be started. Alprazolam is potentially addictive, so it's not something you should take chronically, unless followed closely by a prescribing doctor such as a psychiatrist who can also offer alternatives for treating stress and anxiety. A gastroenterologist may be familiar with specific treatments for spasm, if that's what it turns out to be.

Hope this answers your query. If you have further questions, I would be happy to answer them.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Karen Steinberg

Internal Medicine Specialist

Practicing since :1981

Answered : 824 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe vomiting and discomfort chest area?

Brief Answer: Esophageal spasms do exist Detailed Answer: Hi, thank you for using Healthcare Magic. Esophageal spasms are a real entity, and it certainly is possible that stress could cause or aggravate them. The esophagus is smooth muscle, and like other muscles, it can contract and release suddenly. Alprazolam can act as a muscle relaxant, so it is possible that the relief you are experiencing is from that, as well as its stress-relieving properties. Anxiety in and of itself can cause the symptoms you are experiencing. It can cause a sensation of food being stuck in the esophagus. Reflux can also cause pain and vomiting. That is likely why the Prilosec was prescribed. Reflux itself can set off a spasm. Thus it is difficult to be sure what is actually causing your symptoms without doing some testing, such as an endoscopy. It is possible you do have reflux, but just haven't been on the Prilosec long enough. If this continues to be a difficult issue, you may want to see a gastroenterologist and get checked for those conditions so that an appropriate treatment can be started. Alprazolam is potentially addictive, so it's not something you should take chronically, unless followed closely by a prescribing doctor such as a psychiatrist who can also offer alternatives for treating stress and anxiety. A gastroenterologist may be familiar with specific treatments for spasm, if that's what it turns out to be. Hope this answers your query. If you have further questions, I would be happy to answer them.